Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Dimers and families of Cauchy-Riemann operators I


Author: Julien Dubédat
Journal: J. Amer. Math. Soc. 28 (2015), 1063-1167
MSC (2010): Primary 82B20; Secondary 60G15
DOI: https://doi.org/10.1090/jams/824
Published electronically: April 6, 2015
MathSciNet review: 3369909
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the dimer model, a configuration consists of a perfect matching of a fixed graph. If the underlying graph is planar and bipartite, such a configuration is associated to a height function. For appropriate ``critical'' (weighted) graphs, this height function is known to converge in the fine mesh limit to a Gaussian free field, following in particular Kenyon's work.

In the present article, we study the asymptotics of smoothed and local field observables from the point of view of families of Cauchy-Riemann operators and their determinants. This allows one in particular to obtain a functional invariance principle for the field; characterise completely the limiting field on toroidal graphs as a compactified free field; analyze electric correlators; and settle the Fisher-Stephenson conjecture on monomer correlators.

The analysis is based on comparing the variation of determinants of families of (continuous) Cauchy-Riemann operators with that of their discrete (finite dimensional) approximations. This relies in turn on estimating precisely inverting kernels, in particular near singularities. In order to treat correlators of ``singular'' local operators, elements of (multiplicatively) multivalued discrete holomorphic functions are discussed.


References [Enhancements On Off] (What's this?)

  • [1] Robert A. Adams, Sobolev spaces, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. Pure and Applied Mathematics, Vol. 65. MR 0450957 (56 #9247)
  • [2] Luis Alvarez-Gaumé, Jean-Benoît Bost, Gregory Moore, Philip Nelson, and Cumrun Vafa, Bosonisation on higher genus Riemann surfaces, Comm. Math. Phys. 112 (1987), no. 3, 503-552. MR 908551 (88j:81061)
  • [3] Itai Benjamini and Oded Schramm, Recurrence of distributional limits of finite planar graphs, Electron. J. Probab. 6 (2001), no. 23, 13 pp. (electronic). MR 1873300 (2002m:82025), https://doi.org/10.1214/EJP.v6-96
  • [4] Nicole Berline, Ezra Getzler, and Michèle Vergne, Heat kernels and Dirac operators, Grundlehren Text Editions, Springer-Verlag, Berlin, 2004. Corrected reprint of the 1992 original. MR 2273508 (2007m:58033)
  • [5] Alexei Borodin and Patrik L. Ferrari, Anisotropic growth of random surfaces in $ 2+1$ dimensions, Comm. Math. Phys. 325 (2014), no. 2, 603-684. MR 3148098, https://doi.org/10.1007/s00220-013-1823-x
  • [6] Cédric Boutillier and Béatrice de Tilière, Loop statistics in the toroidal honeycomb dimer model, Ann. Probab. 37 (2009), no. 5, 1747-1777. MR 2561433 (2010i:60278), https://doi.org/10.1214/09-AOP453
  • [7] Haim Brezis, Functional analysis, Sobolev spaces and partial differential equations, Universitext, Springer, New York, 2011. MR 2759829 (2012a:35002)
  • [8] K. Chandrasekharan, Elliptic functions, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 281, Springer-Verlag, Berlin, 1985. MR 808396 (87e:11058)
  • [9] Dmitry Chelkak and Stanislav Smirnov, Discrete complex analysis on isoradial graphs, Adv. Math. 228 (2011), no. 3, 1590-1630. MR 2824564 (2012k:60137), https://doi.org/10.1016/j.aim.2011.06.025
  • [10] David Cimasoni and Nicolai Reshetikhin, Dimers on surface graphs and spin structures. I, Comm. Math. Phys. 275 (2007), no. 1, 187-208. MR 2335773 (2008f:82007), https://doi.org/10.1007/s00220-007-0302-7
  • [11] Mihai Ciucu, Dimer packings with gaps and electrostatics, Proc. Natl. Acad. Sci. USA 105 (2008), no. 8, 2766-2772. MR 2383565 (2009a:82012), https://doi.org/10.1073/pnas.0710659105
  • [12] Mihai Ciucu, The emergence of the electrostatic field as a Feynman sum in random tilings with holes, Trans. Amer. Math. Soc. 362 (2010), no. 9, 4921-4954. MR 2645056 (2011k:82014), https://doi.org/10.1090/S0002-9947-10-05087-7
  • [13] Henry Cohn, Richard Kenyon, and James Propp, A variational principle for domino tilings, J. Amer. Math. Soc. 14 (2001), no. 2, 297-346 (electronic). MR 1815214 (2002k:82038), https://doi.org/10.1090/S0894-0347-00-00355-6
  • [14] Béatrice de Tilière, Quadri-tilings of the plane, Probab. Theory Related Fields 137 (2007), no. 3-4, 487-518. MR 2278466 (2008g:60311), https://doi.org/10.1007/s00440-006-0002-9
  • [15] B. de Tilière, Scaling limit of isoradial dimer models and the case of triangular quadri-tilings, Ann. Inst. H. Poincaré Probab. Stat. 43 (2007), no. 6, 729-750., https://doi.org/10.1016/j.anihpb.2006.10.002
  • [16] Philippe Di Francesco, Pierre Mathieu, and David Sénéchal, Conformal field theory, Graduate Texts in Contemporary Physics, Springer-Verlag, New York, 1997. MR 1424041 (97g:81062)
  • [17] P. Di Francesco, H. Saleur, and J.-B. Zuber, Relations between the Coulomb gas picture and conformal invariance of two-dimensional critical models, J. Stat. Phys. 49 (1987), no. 1-2, 57-79. MR 923852 (89b:82024), https://doi.org/10.1007/BF01009954
  • [18] Julien Dubédat, SLE and the free field: partition functions and couplings, J. Amer. Math. Soc. 22 (2009), no. 4, 995-1054. MR 2525778 (2011d:60242), https://doi.org/10.1090/S0894-0347-09-00636-5
  • [19] Julien Dubédat, Topics on abelian spin models and related problems, Probab. Surv. 8 (2011), 374-402. MR 2861134 (2012k:82010), https://doi.org/10.1214/11-PS187
  • [20] R. J. Duffin, Potential theory on a rhombic lattice, J. Combin. Theory 5 (1968), 258-272. MR 0232005 (38 #331)
  • [21] H. M. Farkas and I. Kra, Riemann surfaces, 2nd ed., Graduate Texts in Mathematics, vol. 71, Springer-Verlag, New York, 1992. MR 1139765 (93a:30047)
  • [22] John Fay, Kernel functions, analytic torsion, and moduli spaces, Mem. Amer. Math. Soc. 96 (1992), no. 464, vi+123. MR 1146600 (93e:58192), https://doi.org/10.1090/memo/0464
  • [23] John D. Fay, Theta functions on Riemann surfaces, Lecture Notes in Mathematics, Vol. 352, Springer-Verlag, Berlin-New York, 1973. MR 0335789 (49 #569)
  • [24] Michael E. Fisher and John Stephenson, Statistical mechanics of dimers on a plane lattice. II. Dimer correlations and monomers, Phys. Rev. (2) 132 (1963), 1411-1431. MR 0158705 (28 #1928)
  • [25] Krzysztof Gawedzki, Lectures on conformal field theory, Quantum fields and strings: a course for mathematicians, Vol. 1, 2 (Princeton, NJ, 1996/1997) Amer. Math. Soc., Providence, RI, 1999, pp. 727-805. MR 1701610 (2001f:81175)
  • [26] James Glimm and Arthur Jaffe, Quantum physics, 2nd ed., Springer-Verlag, New York, 1987. A functional integral point of view. MR 887102 (89k:81001)
  • [27] I. C. Gohberg and M. G. Kreĭn, Introduction to the theory of linear nonselfadjoint operators, Translated from the Russian by A. Feinstein. Translations of Mathematical Monographs, Vol. 18, American Mathematical Society, Providence, R.I., 1969. MR 0246142 (39 #7447)
  • [28] Geoffrey R. Grimmett and Ioan Manolescu, Inhomogeneous bond percolation on square, triangular and hexagonal lattices, Ann. Probab. 41 (2013), no. 4, 2990-3025. MR 3112936, https://doi.org/10.1214/11-AOP729
  • [29] Robert E. Hartwig, Monomer pair correlations, J. Math. Phys. 7 (1966), 286-299. MR 0187830 (32 #5275)
  • [30] Svante Janson, Gaussian Hilbert spaces, Cambridge Tracts in Mathematics, vol. 129, Cambridge University Press, Cambridge, 1997. MR 1474726 (99f:60082)
  • [31] Nam-Gyu Kang and Nikolai G. Makarov, Gaussian free field and conformal field theory, Astérisque 353 (2013), viii+136 (English, with English and French summaries). MR 3052311
  • [32] P. W. Kasteleyn, The statistics of dimers on a lattice. i. the number of dimer arrangements on a quadratic lattice, Physica 27 (1961), 1209-1225.
  • [33] Richard Kenyon, Local statistics of lattice dimers, Ann. Inst. H. Poincaré Probab. Stat. 33 (1997), no. 5, 591-618 (English, with English and French summaries). MR 1473567 (99b:82039), https://doi.org/10.1016/S0246-0203(97)80106-9
  • [34] Richard Kenyon, The asymptotic determinant of the discrete Laplacian, Acta Math. 185 (2000), no. 2, 239-286. MR 1819995 (2002g:82019), https://doi.org/10.1007/BF02392811
  • [35] Richard Kenyon, Conformal invariance of domino tiling, Ann. Probab. 28 (2000), no. 2, 759-795. MR 1782431 (2002e:52022), https://doi.org/10.1214/aop/1019160260
  • [36] Richard Kenyon, Dominos and the Gaussian free field, Ann. Probab. 29 (2001), no. 3, 1128-1137. MR 1872739 (2002k:82039), https://doi.org/10.1214/aop/1015345599
  • [37] R. Kenyon, The Laplacian and Dirac operators on critical planar graphs, Invent. Math. 150 (2002), no. 2, 409-439. MR 1933589 (2004c:31015), https://doi.org/10.1007/s00222-002-0249-4
  • [38] Richard Kenyon, Height fluctuations in the honeycomb dimer model, Comm. Math. Phys. 281 (2008), no. 3, 675-709. MR 2415464 (2009d:82059), https://doi.org/10.1007/s00220-008-0511-8
  • [39] Richard Kenyon, Lectures on dimers, Statistical mechanics, IAS/Park City Math. Ser., vol. 16, Amer. Math. Soc., Providence, RI, 2009, pp. 191-230. MR 2523460 (2010j:82023)
  • [40] Richard Kenyon, Conformal invariance of loops in the double-dimer model, Comm. Math. Phys. 326 (2014), no. 2, 477-497. MR 3165463, https://doi.org/10.1007/s00220-013-1881-0
  • [41] Richard Kenyon, Andrei Okounkov, and Scott Sheffield, Dimers and amoebae, Ann. of Math. (2) 163 (2006), no. 3, 1019-1056. MR 2215138 (2007f:60014), https://doi.org/10.4007/annals.2006.163.1019
  • [42] Richard Kenyon and Jean-Marc Schlenker, Rhombic embeddings of planar quad-graphs, Trans. Amer. Math. Soc. 357 (2005), no. 9, 3443-3458 (electronic) (English, with English and French summaries). MR 2146632 (2006f:05054), https://doi.org/10.1090/S0002-9947-04-03545-7
  • [43] Richard W. Kenyon, James G. Propp, and David B. Wilson, Trees and matchings, Electron. J. Combin. 7 (2000), Research Paper 25, 34 pp. (electronic). MR 1756162 (2001a:05123)
  • [44] Michel Ledoux and Michel Talagrand, Probability in Banach spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 23, Springer-Verlag, Berlin, 1991. Isoperimetry and processes. MR 1102015 (93c:60001)
  • [45] Christian Mercat, Discrete Riemann surfaces and the Ising model, Comm. Math. Phys. 218 (2001), no. 1, 177-216. MR 1824204 (2002c:82019), https://doi.org/10.1007/s002200000348
  • [46] C. Mercat, Discrete Polynomials and Discrete Holomorphic Approximation (2002). ArXiv Mathematical Physics e-prints.
  • [47] Bernard Nienhuis, Critical behaviour of two-dimensional spin models and charge asymmetry in the Coulomb gas, J. Stat. Phys. 34 (1984), no. 5-6, 731-761. MR 751711 (85i:82074), https://doi.org/10.1007/BF01009437
  • [48] B. Nienhuis and H. J. F. Knops, Spinor exponents for the two-dimensional potts model, Phys. Rev. B 32 (1985), 1872-1875., https://doi.org/10.1103/PhysRevB.32.1872
  • [49] John Palmer, Determinants of Cauchy-Riemann operators as $ \tau $-functions, Acta Appl. Math. 18 (1990), no. 3, 199-223. MR 1065639 (91j:58168), https://doi.org/10.1007/BF00049126
  • [50] Jerome K. Percus, One more technique for the dimer problem, J. Math. Phys. 10 (1969), 1881-1888. MR 0250899 (40 #4131)
  • [51] Haru Pinson, Rotational invariance and discrete analyticity in the 2d dimer model, Comm. Math. Phys. 245 (2004), no. 2, 355-382. MR 2039700 (2005f:82021), https://doi.org/10.1007/s00220-003-1021-3
  • [52] V. B. Priezzhev and P. Ruelle, Boundary monomers in the dimer model, Phys. Rev. E 77 (2008), 061126., https://doi.org/10.1103/PhysRevE.77.061126
  • [53] D. Kvillen, Determinants of Cauchy-Riemann operators on Riemann surfaces, Funktsional. Anal. i Prilozhen. 19 (1985), no. 1, 37-41, 96 (Russian). MR 783704 (86g:32035)
  • [54] D. B. Ray and I. M. Singer, Analytic torsion for complex manifolds, Ann. of Math. (2) 98 (1973), 154-177. MR 0383463 (52 #4344)
  • [55] Scott Sheffield, Gaussian free fields for mathematicians, Probab. Theory Related Fields 139 (2007), no. 3-4, 521-541. MR 2322706 (2008d:60120), https://doi.org/10.1007/s00440-006-0050-1
  • [56] Barry Simon, The $ P(\phi )_{2}$ Euclidean (quantum) field theory, Princeton University Press, Princeton, N.J., 1974. Princeton Series in Physics. MR 0489552 (58 #8968)
  • [57] Barry Simon, Trace ideals and their applications, 2nd ed., Mathematical Surveys and Monographs, vol. 120, American Mathematical Society, Providence, RI, 2005. MR 2154153 (2006f:47086)
  • [58] Stanislav Smirnov, Towards conformal invariance of 2D lattice models, International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2006, pp. 1421-1451. MR 2275653 (2008g:82026)
  • [59] Stanislav Smirnov, Conformal invariance in random cluster models. I. Holomorphic fermions in the Ising model, Ann. of Math. (2) 172 (2010), no. 2, 1435-1467. MR 2680496 (2011m:60302), https://doi.org/10.4007/annals.2010.172.1441
  • [60] Daniel W. Stroock, Partial differential equations for probabilists, Cambridge Studies in Advanced Mathematics, vol. 112, Cambridge University Press, Cambridge, 2012. Paperback edition of the 2008 original. MR 2932517
  • [61] H. van Beijeren, Exactly solvable model for the roughening transition of a crystal surface, Phys. Rev. Lett. 38 (1977), 993-996., https://doi.org/10.1103/PhysRevLett.38.993
  • [62] C. Voisin, Hodge theory and complex algebraic geometry. I, Cambridge Studies in Advanced Mathematics, vol. 76, Cambridge University Press, Cambridge, 2007. English edition; Translated from the French by Leila Schneps.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 82B20, 60G15

Retrieve articles in all journals with MSC (2010): 82B20, 60G15


Additional Information

Julien Dubédat
Affiliation: Department of Mathematics, Columbia University, 2990 Broadway, New York, New York 10027
Email: dubedat@math.columbia.edu

DOI: https://doi.org/10.1090/jams/824
Received by editor(s): November 7, 2011
Received by editor(s) in revised form: June 30, 2014
Published electronically: April 6, 2015
Additional Notes: The author was partially supported by NSF grant DMS-1005749 and the Alfred P. Sloan Foundation.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society